Mixing any combination of drugs – illicit or over the counter – can be dangerous and potentially place you at high risk of overdose. In fact, the majority of fatal overdoses occur as a result of using multiple drugs at one time. Even some over-the-counter medications contain ingredients that may interact badly with alcohol or other drugs, placing your health further at risk.
Prescription opioids are a class of drugs indicated for the management of pain and, sometimes, cough. When taken in sufficiently high doses, opioids may also elicit pleasurable sensations. Opioids such as hydrocodone, oxycodone, fentanyl, and morphine are commonly prescribed to manage pain resulting from surgical procedures or injury. Illicit opioids, such as heroin, produce effects similar to those of prescription opioids by binding to and activating opioid receptors throughout the brain. However, heroin may be relatively more dangerous to use for a number of reasons. For example, it is more potent than some prescription opioids; there is no standardized dosing of the drug; and because there are no safeguards in place for its illicit production, it may contain adulterant substances and other harmful additives, such as sugar or starch, that can clog the blood vessels. Because both prescription and illicit opioids are capable of producing a pleasant sense of euphoria, these drugs are often abused – and they are commonly abused in combination with other psychoactive substances such as alcohol, cocaine, and benzodiazepines.
In the last few decades, the relative increase in the number of opioid painkiller prescriptions compared with years prior is thought to be directly associated with the surge in opioid drug overdose deaths in the United States. Since 1999, the number of overdose deaths involving opioids (prescription opioids and heroin) quadrupled. The Center for Disease Control and Prevention (CDC) estimates that an average of 91 Americans die every day from an opioid overdose. In 2012, more than 259 million prescriptions for opioids were written and 1.9 million Americans reported an addiction to opioids.
Opioids can make a person feel extremely tired – and, even when used alone, may increase a person’s risk of being involved in an accident or injuring themselves.4 Opioids are known to cause a dose-dependent slowing of our respiratory drive, as well. Using opioids with any of the following substances can increase health risks because they can compound the effects of drowsiness and respiratory depression:7
People also abuse opioids by using them in ways that are not prescribed in order to intensify their effects. People may crush pills and snort them or dissolve them in liquid and inject them in order to speed up the onset of effects. While this does increase the user’s euphoric rush, it is extremely dangerous and may have severe consequences, such as trouble breathing, coma, and death. These already apparent risks are amplified when opioids are mixed with other drugs, particularly CNS depressants. Mixing opioids with CNS depressants can cause even more profound respiratory depression, thus increasing the chance for overdose.
Opioids and alcohol are two of the most commonly abused substances—in fact, they are the most common substances detected in those who have accidentally overdosed. In 2015, more than half of the population older than 12 years old reported current alcohol use. Given that both substances are CNS depressants, using them together can amplify respiratory depression and increase a person’s risk of overdosing. Despite the high risk for medical complications associated with use of the two substances, 19% of emergency department visits and 22% of overdose deaths involve alcohol and opioids.8
Below are the side effects and potential dangers associated with using a combination of alcohol and opioids:9
Signs that someone has overdosed on alcohol and opioids include:10
If you suspect that someone near you has overdosed on opioids and/or alcohol, call 911 immediately and wait for emergency medical personnel to arrive.
Some people combine cocaine and heroin and inject it together in the same syringe. This dangerous concoction is sometimes referred to as a speedball. Rather than having the stimulant and depressant effects safely counterbalance each other, as one might assume, speedballing actually places a person at a higher risk for overdose compared to heroin or cocaine alone. This is true for several reasons:1,11
At first, the combination of opioids and cocaine may produce a profound euphoria, but it may additionally have the following adverse effects:11,12
Overdose signs of combining opioids and cocaine may include:11,13
Over 30% of opioid overdoses involve benzodiazepines. One study of more than 300,000 individuals with at least one filled prescription for an opioid noted an alarming trend in the number of those people who simultaneously had been prescribed a benzodiazepine – jumping from 9% in 2011 to 17% in 2013.14 Benzodiazepines are a class of drugs that depress the central nervous system and are widely prescribed to treat anxiety, panic, and to manage certain seizure disorders. The most commonly prescribed benzodiazepines include:15
The risk of experiencing life-threatening consequences from combining opioids and benzodiazepines is high, given that both of these drugs produce sedation, slow breathing, impair cognition, and worsen response times; both drugs increase the risk of accidents from falls as well.14 The simultaneous ingestion of benzodiazepines and opioids is the leading cause of overdose deaths that involve the use of multiple medications. Despite this increased risk for overdose, it is estimated that benzodiazepines may be prescribed to as many as 30% of people who receive chronic opioid therapy.12
Below are some adverse side effects and other potential dangers of combining opioids and benzodiazepines:12,15
Benzodiazepines are sedatives, and combining these drugs with opioids can increase a person’s risk of potentially-lethal outcomes. Below are examples of overdose signs to watch out for:13,16
If you think that you or someone you know has overdosed on benzodiazepines and/or opioids, call 911 immediately and remain with the person until the emergency response team arrives.
If you are battling a concurrent addiction to opioids and other substances, it is best to begin treatment by detoxing to safely eliminate the harmful substances from your body. During detox, you will receive medical and psychiatric care to help minimize your withdrawal symptoms, reduce drug cravings, and address any health complications to arise. The focus of detox is to get you stabilized and link you to the most appropriate next step in treatment – which is usually an inpatient or outpatient rehab facility.
There are a number of detox options to choose from, including:17
Treatment does not end with detox and, for the best outcomes, you should transition into a substance abuse treatment program that can address the underlying causes of drug abuse and addiction. It’s never too late to turn your life around and make a positive change.